I STOPPED TAKING MY HIV MEDICINE (This is what happened)
Coping With HIV Medicine Side Effects
Side effects of HIV medications such as nausea, diarrhea, and rashes are discouraging to people living with the disease, but there are ways to manage them.
By Madeline R. Vann, MPH
Medically Reviewed by Pat F. Bass III, MD, MPH
Don't Miss This
Sign Up for OurSexual HealthNewsletter
Thanks for signing up!You might also like these other newsletters:
Before 1996, an AIDS diagnosis was basically a death sentence. But during that year, a class of drugs known as antiretroviral therapy came into use. The powerful treatment prevents the HIV virus from replicating and can keep the disease from turning into AIDS — transforming a fatal disease into a manageable one.
But that doesn’t mean they’re perfect. All HIV medicines have side effects. In fact, as many as 1 in 10 people with HIV will experience serious side effects from an HIV medicine.
Studies show that certain people may be at greater risk for specific types of side effects. For example, women with high CD4 counts are more likely than men to develop Stevens-Johnson Syndrome or liver problems from the drug Viramune (nevirapine). And people who have HIV and another disease, such as hepatitis C, are also at increased risk of side effects.
According to Michael Kolber, MD, PhD, director of the comprehensive AIDS program and adult HIV services at the University of Miami Miller School of Medicine in Florida, the most common side effects that he sees in his clinic are rashes, diarrhea, and changes in lipid profiles (high cholesterol and triglycerides). However, he emphasizes that because people with HIV are living longer, doctors are also starting to see long-term side effects that include an increased risk of diabetes and an increased risk of heart disease.
Two basic approaches to managing side effects are switching to another HIV drug in the same class that might not cause the side effect or treating the side effect while continuing the same medication. The development of HIV medicine side effects is the most common reason why HIV patients switch to a new drug.
HIV Medicine: Coping With Common Side Effects
Here are some ideas to help you prevent and cope with some common HIV medicine side effects:
Gastrointestinal problems, such as nausea, vomiting, or diarrhea.
- Take your medications with meals may help prevent some or all of these symptoms.
- Take anti-nausea medicine (antiemetic drugs) before taking your HIV medicine.
- Take anti-diarrheal medicine, especially those that harden your stools.
- Add fiber to your diet — psyllium husks, a key component of many fiber supplements, are especially recommended.
- Switch to a different HIV medicine if necessary.
- If you have lost a lot of fluid due to vomiting or diarrhea, you may need to drink extra water or rehydrating fluids to prevent dehydration.
Liver failure.This is most likely with the HIV medicine nevirapine, though other HIV medicines may also cause damage to your liver. To protect yourself, you should:
- Learn about the symptoms of liver failure.
- Find out whether you are at risk based on your overall health and CD4 count.
- Stop taking your HIV medicine and call your doctor if you experience a severe rash or other symptoms of liver failure.
- With your doctor’s supervision, gradually increase your dose rather than jumping right into the full dosage of HIV medicines to reduce your risk of liver failure.
- Have your blood tested regularly to monitor liver enzymes.
- If you develop symptoms, stop taking nevirapine and any other drug that could be toxic to your liver.
Rash.This symptom is often part of a hypersensitivity reaction (allergic reaction) to your HIV medicine. You should always let your doctor know if you have a rash because this can become life threatening. You may have to:
- Take medication to treat the rash.
- Go to the doctor to find out whether another infection could be causing the rash.
- Try a new HIV medicine.
- At its most severe, you may need inpatient treatment for the rash.
Changes in lipid profiles— increased cholesterol and triglycerides (fats in your blood). This symptom can be managed by:
- Adopting a heart-healthy lifestyle with a low fat diet and lots of exercise
- Getting blood tests to check on your cholesterol and triglyceride levels regularly.
- Quitting smoking.
- Switching to HIV medicines that do not affect lipid levels.
- With your doctor’s supervision, taking additional medication to control lipid levels.
Insulin resistance— changes in your blood sugar and insulin response that can increase your risk for diabetes mellitus. If this is a problem for you, you should:
- Know your risk — if you have diabetes mellitus in your family, you are at increased risk.
- Adopt a healthier diet.
- Exercise to control your blood sugar and insulin levels.
- Have your blood sugar levels tested regularly.
- Treat diabetes with medication if it develops.
- Switch to a new HIV medicine as needed.
Changes in how fat deposits on your body— you may see a thinning of your face, for example, or increasing “fat pads” in other areas of your body. You can cope with this through:
- Diet and exercise, which can prevent some or all of this effect.
- Liposuction, if needed.
- Injectable fillers to counter loss of fullness in the face.
- Switching to new HIV medicines.
These are only some of the possible side effects of HIV medicines. Always discuss any signs or symptoms that concern you with your doctor.
Video: LHIV with Thunder Kellie and Phalcon "The Side Effects of you" HIV Medication
How to Make Chiles Rellenos
Culture Shock: The Coolest Art Installations Of 2019
Easy Escapes: Lausanne
How It Works: La Prairie Anti-Aging Eye and Lip Perfection ContourCream
How to Fix Soggy Rice
Blumarine Enchanted Garden
10 Proven Discipline Strategies for Single Parents
25 Glamorous Makeup Ideas for New Year’s Eve
Behind the Scenes with Hollywoods Super-Mom
6 Pilates Moves to Try if You Have Ankylosing Spondylitis
How Do Olives Fit in a Low-Carb Diet
30 Pink Hairstyles
Does Doing Crunches Actually Strengthen Your Core